Fw: Hot Topics at The Body’s “Ask the Experts” ForumsOctober 5, 2010
At the End of Your Rope?October 7, 2010
Sent via Blackberry
From: AIDSmeds <email@example.com>
Date: Wed, 6 Oct 2010 10:09:16 -0400
Subject: HIV and Aging: Advocates Push for More Research
|Race Against Time:
Activists Call for More Research on Aging and HIV
With the ranks of HIV-positive people older than 50 growing rapidly, AIDS activists with the Coalition for HIV and Aging Research and Policy Advocacy (CHARPA) are demanding that the National Institutes of Health (NIH) devote more attention and resources to the issue of aging and HIV. Will the NIH respond, and will it respond in time?
|October 05, 2010 |
| || Vaccine Achieves “Functional Cure” in Monkeys |
The monkey version of a therapeutic vaccine by VIRxSYS Corporation achieved a “functional cure”—fully controlling simian immunodeficiency virus (SIV) production and halting disease progression in a subset of vaccinated monkeys.
|October 04, 2010 |
| ||Herpes Vaccine Found Ineffective |
An experimental vaccine failed to protect HIV-negative women from developing genital herpes, according to a statement by the National Institute of Allergy and Infectious Diseases (NIAID), which helped conduct the clinical trial.
September 29, 2010
|October 01, 2010 |
| ||Recommendation: Test All HIV-Positive Men 50 and Older and All Post-Menopausal Women for Bone Loss |
All post-menopausal women living with HIV and all HIV-positive men 50 or older should be screened for low bone mineral density (BMD), according to new guidelines published in the October 15 issue of Clinical Infectious Diseases (CID). The guidelines, authored by experts in the field of HIV medicine and metabolic issues, also highlight the need for aggressive workups to determine underlying causes of reduced BMD, while also providing guidance on treatment and preventive care.
| ||New Study on Brain Disorders and HIV: |
What Does it Mean?
Though neurological disorders are common in people with HIV—one in four has a disorder—and are associated with an increased risk of death, a history of an AIDS diagnosis appears to be the most important factor associated with these problems, a new study reports. What’s more, HIV-positive people can potentially avoid these problems by starting antiretroviral (ARV) treatment before their CD4 counts are depleted. These data, which also show signs of improvement with respect to certain neurological disorders in recent years, were published online August 24 in the journal Neurology.
Nabokov once said that Mnemosyne, the muse of memory, was a very careless girl. Which is a fancy though beautiful way of saying that memories, and the stories we tell and re-tell based on these, are notoriously prone to error. So, apply the caveats by all means; I do. Nevertheless, certain snapshots from my past are incredibly vivid to me, and it would take a pretty powerful psychic crowbar to prise them from my head. Read more and post a comment…
For so many different reasons – past disappointments, scientific knowledge of HIV’s recalcitrant ways; not to mention a conspiracy theory or two – many of us have pretty much abandoned hope that HIV can, in fact, be cured. I’ve been involved in HIV/AIDS treatment education and advocacy for a lot of years and, like numerous colleagues, have found myself focusing instead on arguably less lofty accomplishments: the development of new antiretrovirals that work a bit better, are somewhat less toxic or easier to take than currently available agents; data further pinpointing the ideal time to begin or switch treatment; and public policy changes that will potentially improve access to care nationally and globally. All important, yes… but hardly the earth-shattering and epidemic-ending stuff we’ve been silently waiting for. Read more and post a comment…
|Hi all… I have been taking reyataz, truvada and norvir for about 2 years. Someone told me they can keep you awake so I switched to taking them in the am (Im a terrible insomniac) but I wonder if they are lending to some of my difficulty concentrating or memory lapses during the day. Has anyone heard of this combo causing either the insomnia or daytime fuzziness? I checked my "side effects" paperwork for the drugs but they are pages and pages. —dbsd222’s "Time of day for meds"